Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Milwaukee, WI

July 27, 2002Iowa County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 27, 2002, 10:17 PM CDT for Iowa County, Wisconsin. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 10:17 PM CDT (03:17 UTC)
Expired
Jul 27, 2002, 11:15 PM CDT
In force
58 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Iowa County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 10:47 PM CDTHail 0.75Cobb, WI
Jul 27, 11:03 PM CDTThunderstorm Wind 52 EDodgeville, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 8:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7133 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7133 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
6.1
Supercell composite
30.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS53 KMKX 280317
SVRMKE
WIC049-280415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1017 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1115 PM CDT

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HIGHLAND...OR ABOUT 12
  MILES NORTHEAST OF FENNIMORE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHLAND AT 1020 PM CDT
  COBB AT 1025 PM CDT.
  LINDEN AT 1030 PM CDT.
  DODGEVILLE AT 1040 PM CDT.
  RIDGEWAY AT 1045 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4317 9062 4283 9058 4284 8989 4315 8989

XX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:44 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 2:44 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
244 PM CDT SAT JUL 27 2002

FCST FOCUS ON WHEN AND WHERE CONVECTION MAY FIRE/DEGREE OF SEVERITY
INTO MON AND HEAT INDICES ON SUN.

VISIBLE SAT LOOP SHOWS CLDS XPNDG OVR NRN HLF OF CWA WHERE H850 BNDRY
AND SPEED CONVERGENCE ARE OCCURRING AS LLJ PUSHES INTO AREA. BUFKIT
SHOWS H700 INVERSION UNTIL ARD 01Z BUT AS THE CAP ERODES CAPE RISES
TO 4000 J/KG...34 CIN AND 5.5 EHI. BEST CHANCE FOR STORM DVLPMNT AND
SVR WX WILL BE AS SFC WRMFNT MOVES NEWD THRU SRN WI THIS EVENING.
BUFKIT INDICATING UVV MAXING IN SFC-H700 LYR BTWN 01Z-02Z. SPC HAS
ISSUED 25 PCT PROB OF DAMAGING WINDS AND LARGE HAIL WITH 5 PCT PROB
OF TORNADOES FOR PTNS OF SRN WI TONIGHT. SEE SWODY1 FOR FURTHER
DETAILS.

LLJ IS XPCTD TO CONT THRU THE NIGHT AND TRAJ FCST INDICATES THAT
LO-MID 90S ARE STILL LIKELY SUNDAY WITH MID 70S DEWPTS WHICH GENERATE
HI/S OF 100 TO 105 SUNDAY AFTN...ALTHO MORE CLDS WUD TEND TO HOLD
TEMPS. CDFNT MOVING SWD THRU WI DURG THE NIGHT IS PROGGD TO BECOME
NRLY STNRY ACRS CNTRL WI ON SUNDAY...LEAVING MUCH OF SRN WI IN THE
WARM SECTOR. SPC HAS ONCE AGAIN PLACED SRN WI INTO SLGT RISK SVR
CATEGORY SUNDAY AS ALL SVR WX INDICES REMAIN VERY UNSTBL AT LEVELS
MUCH LIKE TODAY. IT WUD APPEAR THAT THE BEST FOR STORMS WUD BE AS THE
CDFNT MOVES THRU SUNDAY NIGHT.

LOW PRES AND CDFNT EXIT SE WI MONDAY MRNG WITH ANY REMAINING SHWRS
AND STORMS DEPARTING. SOMEWHAT COOLER AND DRIER AIR REPLACES
HUMIDTITY AND HEAT ON MONDAY...HWVR THE TRUE COOL AND DRY PUSH WILL
HAVE TO WAIT UNTIL NEXT FRIDAY AND SATURDAY AS CANADIAN AIR WORKS
ITS WAY INTO OUR AREA.

.MKX...NONE.

In the hours before

Special weather statement, Jul 27, 9:45 PM CDT, 32 minutes before
WIZ046-047-051-052-056>060-062>072-280345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
945 PM CDT SAT JUL 27 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN.

A STRONG CLUSTER OF THUNDERSTORMS OVER CRAWFORD COUNTY...NORTHEAST
OF PRAIRIE DU CHIEN...WILL CONTINUE TO MOVE EAST AT 40 MPH.  OTHER
SMALLER STORMS WERE DEVELOPING OUT AHEAD OF THIS STORM...OVER
PORTIONS OF WESTERN SAUK COUNTY.

EXPECT THESE THUNDERSTORMS TO AFFECT AREAS WEST OF MADISON...
INCLUDING IOWA...SAUK AND WESTERN DANE COUNTIES BETWEEN 1015 PM AND
1115 PM.  NO SEVERE WEATHER HAS YET BEEN REPORTED WITH THESE STORMS.
HOWEVER...THEY COULD GAIN IN STRENGTH RAPIDLY AND PRODUCE DAMAGING
WINDS AND LARGE HAIL.  STAY ALERT FOR THESE APPROACHING STORMS AND
REMAIN INDOORS.

DAVIS
Special weather statement, Jul 27, 10:15 PM CDT, 2 minutes before
WIZ056-062-067-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 PM CDT SAT JUL 27 2002

A LINE OF STRONG THUNDERSTORMS STRETCHING FROM SOUTHWEST SAUK COUNTY
BACK INTO NORTHERN GRANT COUNTY...WEST OF MADISON...WILL CONTINUE
MOVING EAST AT 40 MPH.  THIS LINE OF STORMS WILL MOVE THROUGH IOWA...
SAUK AND LAFAYETTE COUNTIES BEFORE 1145 PM CDT...AFFECTING THE
COMMUNITIES OF PLAIN...LONE ROCK...AVOCA AND HIGHLAND.

NO SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS THUS FAR.  PEA
SIZE HAIL AND WINDS TO 40 MPH WERE REPORTED IN FENNIMORE IN GRANT
COUNTY AT 1010 PM CDT.  THE POTENTIAL EXISTS FOR THESE STORMS TO
INCREASE IN INTENSITY...POSSIBLY REACHING SEVERE LEVELS...PRODUCING
DAMAGING WINDS TO 60 MPH AND LARGE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN.

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:44 PM CDTSevere Thunderstorm WarningMKXGreen, Iowa61 min
Jul 27, 11:47 PM CDTSevere Thunderstorm WarningMKXDane, Rock58 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.